Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 230, NWS Springfield, MO

September 1, 2013Benton County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 1, 2013, 8:51 AM CDT for Benton County, Morgan County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2013, 8:51 AM CDT (13:51 UTC)
Expired
Sep 1, 2013, 9:45 AM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, MO, Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:31 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 1, 6:31 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 AM CDT Sun Sep 1 2013

.SHORT TERM...(Today and Tonight)
Issued at 319 AM CDT SUN SEP 1 2013

The warm and humid airmass that has been over the region for about
a week was still in place this morning with lows only falling into
the upper 70s with 80 degrees noted at Joplin at 330 am. We'll see
temperatures climb quickly into the 90s today with heat indexes
reaching around the 100 degree mark, as moisture pools ahead of
an approaching cold front.

The cold front is then expected to begin to push into the Ozarks
and southeastern Kansas this afternoon. As the front moves into
the region, CAPE values around 1000-1500 J/kg will be in place.
While this will allow for scattered shower and thunderstorm
development, there will be little to no upper level support in the
way of jet interaction. As a result, a few strong storms may be
possible.

Lingering showers and scattered thunderstorms will occur into the
overnight hours as the front moves through the area.

.LONG TERM...(Monday through Saturday)
Issued at 319 AM CDT SUN SEP 1 2013

A few lingering showers may remain across south central Missouri
Monday morning in the wake of the cold frontal passage. A cool
Canadian surface high will begin filtering into the region through
the day with highs only expected to climb into the middle 80s.

The region will remain on the eastern edge of an upper level ridge
over the western CONUS for the remainder of the week. The
generally northwesterly upper level flow aloft will keep
temperatures on the cool side compared to last week with little
chance for any precipitation noted in the models heading into next
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 625 AM CDT SUN SEP 1 2013

Confidence has increased that a line of thunderstorms will push
southeast across southern Missouri from mid-morning through early
this afternoon. We have therefore inserted a TEMPO group for MVFR
visibilities and gusty winds at all three TAF sites. Otherwise, a
cold front will make its way south through the area this
afternoon. Winds will shift to the north and northwest behind the
front. VFR conditions are also expected behind the front as we get
into tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Schaumann
Hazardous weather outlook, Sep 1, 8:30 AM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 AM CDT SUN SEP 1 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
830 AM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO PUSH SOUTHEAST
  ACROSS CENTRAL AND EVENTUALLY SOUTHERN MISSOURI THIS MORNING
  AND THIS AFTERNOON. WIND GUSTS UP TO 60 MPH...HAIL TO THE SIZE
  OF QUARTERS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING
  WILL BE POSSIBLE WITH SOME OF THESE STORMS.

  OUTSIDE OF THIS LINE OF STORMS...ADDITIONAL ISOLATED TO
  WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
  OUTLOOK AREA INTO THIS EVENING AS A COLD FRONT SHIFTS SOUTH
  THROUGH THE REGION.

  AHEAD OF THAT FRONT...HEAT INDEX VALUES WILL CLIMB TO AROUND
  THE 100 DEGREE MARK TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A FEW LINGERING STORMS MAY REMAIN OVER PORTIONS OF SOUTH
  CENTRAL MISSOURI MONDAY MORNING. NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS CENTRAL AND
  SOUTHERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 9:17 AM CDTSevere Thunderstorm WarningSGFCamden43 min
Sep 1, 9:37 AM CDTSevere Thunderstorm WarningSGFMiller, Morgan38 min
Sep 1, 10:13 AM CDTSevere Thunderstorm WarningSGFMaries, Miller62 min
Sep 1, 11:00 AM CDTSpecial Weather StatementSGFPhelps45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.